How to recognise symptoms of the drug
The health risks and long-term effects of MDMB-4en-PINACA have not haven’t been studied in any scientific context, and the lethal toxicity is unknown.
The effects of MDMB-4en-PINACA are described as similar to 5F-ADB with:
- Sedation, drowsiness
- Slowed reaction times
- Confusion, loss of touch with reality
- Loss of consciousness
It’s also addictive, and people have described experiencing long withdrawal periods when they stop using.
How to reduce harm from the drug
No drug use is the safest drug use. Synthetic cannabinoids are illegal, addictive and dangerous.
There’s a risk that dosing can be different, even within the same batch, as the people making the mixture probably aren’t experts. This makes it easier for them to apply a dangerous dose when preparing leaf mixture, further increasing the likelihood of overdoses, and possibly death.
The toxic dose of MDMB-4en-PINACA is unknown, but it’s likely to be similar to that of 5F-ADB - which is less than the size of your fingernail.
More information about synthetic cannabinoids is available through the NZ Drug Foundation.
It's likely there will be more detections of this type of synthetic cannabinoid in the future.
If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N20/0004. All submissions are anonymous.
What to do in an emergency
If someone falls unconscious after smoking synthetic cannabinoids, they could die.
- Ask loudly if they're ok. Shake them gently.
- If they aren’t responsive, dial 111 and ask for an ambulance.
- Check they’re breathing and place them in a stable side position. If they aren’t breathing, start chest compressions.
People can often be very out of it after using synthetic cannabinoids. They may collapse or “drop”, foam at the mouth or experience temporary paralysis. Place them in a stable side position if possible and continuously monitor breathing.
Always call an ambulance if someone:
- is unconscious;
- stops breathing;
- has a seizure;
- is extremely agitated for longer than 15 minutes;
- has chest pain or breathing difficulties for longer than 5 minutes.
Are you concerned about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential.
You can also chat to the Alcohol Drug Helpline team online through the website, or:
- Call the Māori Line on 0800 787 798 for advice and referral to kaupapa Māori services.
- Call the Pasifika Line on 0800 787 799 for advice and referral to services developed for Pacific people.
- Call the Youth Line on 0800 787 984 for advice and referral to services for young people.